Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 79, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 12, 2017, 4:58 PM MST for Gila County, Arizona. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2017, 4:58 PM MST (23:58 UTC)
- Expired
- Aug 12, 2017, 8:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Gila County, AZ
The radar
The Flagstaff radar (KFSX), 21 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 5:10 PM MST | FLASH FLOOD | 1 Ssw Washington Park, AZ | FLASH FLOOD AT SHADOW RIM GIRL SCOUT CAMP. CHASE CREEK 6-8 FT HIGH AND OVER BANKS. WATER LINES DAMAGED AND ROADS WASHED OUT. 2.45 OF RAIN MEASURED IN LESS THAN 90 MINUTES. |
| Aug 12, 5:26 PM MST | FLASH FLOOD | 5 S Washington Park, AZ | FLASH FLOODING AT THE WATER WHEEL ON HOUSTON MESA ROAD. ROAD IS IMPASSABLE FROM WATER AND HEAVY DEBRIS. |
| Aug 12, 5:29 PM MST | FLASH FLOOD | 2 S Washington Park, AZ | EAST VERDE RIVER IS FLASH FLOODING. IT IS CURRENTLY ABOUT 5-6 FEET DEEP. SPOTTER CLAIMS IT IS THE WORST THEY HAVE SEEN IN MANY YEARS. |
| Aug 12, 5:33 PM MST | FLASH FLOOD | 3 Ssw Washington Park, AZ | EAST VERDE RIVER IS APPROXIMATELY 2 FEET DEEP AT THIS TIME. |
| Aug 12, 5:46 PM MST | FLASH FLOOD | 3 Ssw Washington Park, AZ | THE EAST VERDE RIVER IS NOW RUNNING ABOUT 5-6 FEET DEEP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 12.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 169 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1510 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
976
WGUS55 KFGZ 122358
FFWFGZ
AZC007-130300-
/O.NEW.KFGZ.FF.W.0079.170812T2358Z-170813T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
458 PM MST SAT AUG 12 2017
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
* Until 800 PM MST
* At 455 PM MST, National Weather Service Doppler radar indicated
very heavy rain near Washington Park, including the Highline Fire
burn scar. Up to two inches of rain have already fallen. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Washington Park, Whispering Pines, Water Wheel Swimming area near
Houston Mesa Road.
Excessive rainfall over the Highline Fire Burn scar will result in
debris flow moving through Ellison Creek. The debris flow can
consist of rock, mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Life threatening flash floods and debris flows are likely all the way
to Cold Springs and the Water Wheel area on Ellison Creek, as well as
along the East Verde River from the Water Wheel area to First
Crossing and Beaver Valley Estates. Get away from Ellison Creek and
the East Verde River now!
&&
LAT...LON 3440 11117 3437 11115 3436 11115 3434 11118
3432 11132 3436 11133 3441 11132 3443 11130
3444 11125 3441 11122 3440 11120
$$2 follow-up statements
025
WGUS75 KFGZ 130058
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
558 PM MST SAT AUG 12 2017
AZC007-130300-
/O.CON.KFGZ.FF.W.0079.000000T0000Z-170813T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
558 PM MST SAT AUG 12 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MST FOR
GILA COUNTY...
At 550 PM MST, National Weather Service Doppler radar continues to
show moderate to heavy rainfall near Washington Park and Whispering
Pines, north of Payson.
Spotters in the area are reporting a significant flood wave moving
down the East Verde River, with a crest of 5 to 6 feet. This wave
passed through Whispering Pines at 550 PM MST.
Radar estimated rainfall in the area ranges from 1 t 5 inches of
rain. The heaviest rain was west of Washington Park.
Some locations that will experience flooding include...Washington
Park, Whispering Pines, Water Wheel Swimming area near Houston Mesa
Road.
Excessive rainfall over the Highline Fire Burn scar will result in
debris flow moving through Ellison Creek. The debris flow can
consist of rock, mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Life threatening flash floods and debris flows are likely all the
way to Cold Springs and the Water Wheel area on Ellison Creek, as
well as along the East Verde River from the Water Wheel area to
First Crossing and Beaver Valley Estates. Get away from Ellison
Creek and the East Verde River now!
&&
LAT...LON 3440 11117 3437 11115 3436 11115 3434 11118
3432 11132 3436 11133 3441 11132 3443 11130
3444 11125 3441 11122 3440 11120
$$926
WGUS75 KFGZ 130255
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
755 PM MST SAT AUG 12 2017
AZC007-130301-
/O.EXP.KFGZ.FF.W.0079.000000T0000Z-170813T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
755 PM MST SAT AUG 12 2017
...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 800 PM
MST...
At 750 PM MST, National Weather Service Doppler radar indicated that
very light rain was falling in the warning area, near Washington
Park and Whispering Pines, north of Payson.
Spotters in Washington Park reported that the East Verde river had
receded. Water levels downstream from Washington Park will also
receded quickly this evening.
Therefore, the Flash Flood Warning will be allowed to expire.
Please continue to heed any remaining road closures.
LAT...LON 3440 11117 3437 11115 3436 11115 3434 11118
3432 11132 3436 11133 3441 11132 3443 11130
3444 11125 3441 11122 3440 11120
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:27 PM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 12, 3:27 PM MST, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 327 PM MST Sat Aug 12 2017 .SYNOPSIS...Expect typical monsoon weather conditions through the weekend. Drier air will bring a decreasing trend in storms beginning Monday, with isolated storms from Tuesday onward. && .DISCUSSION...Active afternoon across northern Arizona with scattered storms and isolated very heavy rain. Small hail was also reported. HRRR does show storms continuing through the night moving from west to east across Coconino County into central Navajo and Apache Counties. Low level moisture remains plentiful across northern Arizona through Sunday. The steering flow will push storms toward the E-NE. Fairly slow storm motion will bring a chance of localized heavy rainfall/flooding. Hail and gusty winds will also accompany the stronger cells. On Monday, a trough of low pressure will move out of the Pacific Northwest into the Great Basin. This will push monsoon moisture east of Arizona and will bring drier are over the state. Storm chances will drop to the slight chance category for most areas. By Tuesday, further drying is expected as the trough moves across Arizona. Breezy to windy southwest winds will also develop on Monday and Tuesday. Near average daytime temperatures should persist through at least Friday. && .AVIATION...For the 00Z package...Scattered showers and thunderstorms will continue through the afternoon and evening across northern AZ, with localized MVFR/IFR conditions in the strongest storms. Storm coverage and intensity will decrease after 03Z, with redevelopment expected during the daylight hours Sunday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Daily rounds of showers and thunderstorms will continue through Monday, with temperatures slightly below normal. Tuesday through Thursday...A drier air mass will move back into the region with significantly decreased storm chances. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS AVIATION...KD FIRE WEATHER...KD For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Aug 12, 4:26 AM MST, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 426 AM MST Sat Aug 12 2017 AZZ004>018-037>040-130230- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 426 AM MST Sat Aug 12 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Lingering monsoon moisture will lead to scattered showers and thundertorms, mainly during the afternoon and evening. Some local areas could see heavy rain lead to flash flooding, and this will be the main concern. Small hail and gusty winds are also possible with stronger cells. .DAYS TWO THROUGH SEVEN...Sunday through Friday Expect typical monsoon weather conditions Sunday with scattered showers and thunderstorms. Thunderstorm threats will include lightning, heavy rain, and small hail. Drier air will bring decreasing thunderstorm activity Monday, with little to no chance of storms Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 12, 3:03 PM MST, 1 hour 55 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 303 PM MST SAT AUG 12 2017 AZZ015-122215- Western Mogollon Rim- 303 PM MST SAT AUG 12 2017 ...SPECIAL WEATHER STATEMENT FOR FLAGSTAFF... At 300 PM MST, trained weather spotters reported a thunderstorm producing pea-sized hail over Flagstaff near the I-40 and I-17 junction, moving east at 25 mph. Locations impacted include... Flagstaff and Walnut Canyon National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists near the I-40 and I-17 junction should drive with extreme caution. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3512 11171 3521 11174 3527 11158 3514 11151 TIME...MOT...LOC 2200Z 250DEG 21KT 3517 11166 TM
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 5:52 PM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 12, 12:09 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 12, 1:01 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 12, 1:17 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 12, 3:03 PM MST | Special Weather Statement | FGZ | 12 min | |
| Aug 12, 4:38 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila | 26 min |
Nearby
Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.